Indiana, 2011

Tornadoes and Hail in Indiana, February 28, 2011

February 28, 2011 · NWS PAH · 7 events in 3 counties and zones

A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low. A cold front trailing south from the low surged eastward toward the Lower Mississippi Valley. Lines and clusters of severe storms tracked rapidly eastward, along with a couple of tornadic supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 10:21 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 27, 10:21 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1021 PM CST SUN FEB 27 2011

.UPDATE...
UPDATED PUBLIC PRODUCTS TO INCLUDE THE TORNADO WATCH...AND ADD
SOME DETAILED TIMING TO THE POP AND WX GRIDS. LOOKS LIKE SCATTERED
HAILERS FOR THE NEXT 4 HOURS OR SO...AND THEN THE MAIN EVENT WITH
THE LINE MOVING THROUGH MISSOURI AT THIS TIME. WE DECIDED TO PUT A
CHUNK OF OUR AREA IN TORNADO WATCH 25 TO GET IT OUT BEFORE
BEDTIME. THE REST OF THE AREA WILL LIKELY BE PLACED IN ANOTHER
WATCH AFTER MIDNIGHT.

&&

.DISCUSSION...
CONCERN CONTINUES WITH SEVERE WEATHER POTENTIAL TOWARD EVENING
THROUGH THE OVERNIGHT HOURS. MULTIMEDIA BRIEFING IS UP ON THE
WEB SITE...AND WILL ADDRESS THE POTENTIAL IN THE SPECIAL WEATHER
STATEMENT AND HAZARDOUS WEATHER OUTLOOK PRODUCTS.

SURFACE LOW SHOULD MOVE FROM SOUTHERN KS THIS EVENING TO THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS BY MONDAY MORNING.
MILD SOUTHERLY FLOW WILL PERSIST KEEPING TEMPS UP ALL NIGHT. WENT
WITH CATEGORICAL POPS AND MAINTAINED OUR FLASH FLOOD WATCH. MAY
HAVE TO ADJUST TIMING A TAD THOUGH.

IN THE WAKE OF THE LOW...TEMPS SHOULD FALL MONDAY...WITH SHOWER
AND THUNDERSTORM CHANCES DECREASING FROM WEST TO EAST. STILL
LOOKS LIKE DRY WEATHER PER THE MEDIUM RANGE MODELS TUESDAY THROUGH
THURSDAY. THE NEXT CHANCE OF SHOWERS COMES INTO THE PICTURE
BY FRIDAY AND CONTINUES INTO THE FIRST PART OF THE WEEKEND.

IN THE SHORT TERM...USED A BLEND OF THE RUC/NAM AND SREF. LONG
TERM WAS INITIALLY AN ECMWF/GFS OPS BLEND...THEN TRENDED TOWARD
THE ENSEMBLE SOLUTIONS.

&&

.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS
Hazardous weather outlook, Feb 27, 10:03 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CST SUN FEB 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHERN ILLINOIS AND
MUCH OF SOUTHEAST MISSOURI UNTIL 4 AM. SCATTERED THUNDERSTORMS
WITH THE POTENTIAL FOR LARGE HAIL CAN BE EXPECTED IN THE WATCH
AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS...BUT THE
GREATEST SEVERE THREAT WILL BE WITH A LINE OF STORMS CURRENTLY MOVING
THROUGH CENTRAL MISSOURI. WIDESPREAD DAMAGING WINDS...AS WELL AS A
FEW TORNADOES AND LARGE HAIL CAN BE EXPECTED WITH THIS
LINE...WHICH IS EXPECTED TO REACH THE WESTERN PARTS OF THE AREA
AROUND 2 AM.

THE REMAINDER OF THE AREA WILL LIKELY BE PLACED IN A TORNADO WATCH
IN THE OVERNIGHT HOURS. THE STORMS WILL BE NEAR THE OHIO RIVER
AROUND 6 AM.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. REFER TO THE WATCH
PRODUCT FOR MORE INFORMATION.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINE OF SEVERE THUNDERSTORMS WILL SWEEP THROUGH MUCH OF WEST
KENTUCKY AND SOUTHWEST INDIANA PRIOR TO 9 AM MONDAY. WIDESPREAD
WIND DAMAGE AS WELL AS A FEW TORNADOES AND LARGE HAIL CAN BE
EXPECTED WITH THIS LINE OF STORMS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND EARLY
MONDAY MORNING.

DRS

In the hours before

Local storm report, Feb 28, 1:00 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
100 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     HAIL             2 E WAYNE CITY          38.35N 88.55W
02/28/2011  M0.75 INCH       WAYNE              IL   EMERGENCY MNGR

            DIME SIZE HAIL EAST OF COMMUNITY.

&&

SMITTY
Local storm report, Feb 28, 1:02 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
102 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             MOUNT VERNON            38.32N 88.91W
02/28/2011  M0.75 INCH       JEFFERSON          IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT INTERSECTION OF HWY 148 AND
            INTERSTATE 57.

&&

SMITTY
Local storm report, Feb 28, 1:03 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
103 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     TSTM WND DMG     ORCHARDVILLE            38.50N 88.66W
02/28/2011                   WAYNE              IL   EMERGENCY MNGR

            BUILDING DAMAGE AT THE ORCHARDVILLE CHURCH.

&&

SMITTY
Local storm report, Feb 28, 1:23 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
123 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     TSTM WND GST     3 S WAYNE CITY          38.31N 88.59W
02/28/2011  M65 MPH          WAYNE              IL   TRAINED SPOTTER

            WIND GUSTS LASTED 3 TO 4 MINUTES IN THE COMMUNITY OF
            SMITHVILLE LOCATED SOUTH OF WAYNE CITY.

&&

SMITTY
Local storm report, Feb 28, 1:32 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
132 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             PERRYVILLE              37.73N 89.87W
02/28/2011  M1.00 INCH       PERRY              MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED AT THE COUNTY SHERIFFS OFFICE.

&&

SMITTY
Local storm report, Feb 28, 1:33 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             ALBION                  38.38N 88.06W
02/28/2011  M0.75 INCH       EDWARDS            IL   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 6 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 hail. Local standard time, as filed.

Tornado, Gibson

When
February 28, 1:36 AM CST to 2:04 AM CST
Where
Gibson County, 6 mi W of Owensville to 0.5 mi E of Somerville
Rating
EF1
Path length
23.32 mi
Path width
250 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.270, -87.791

Near Owensville, a mobile home was shifted off its foundation and a garage was moved about two feet and destroyed. About a half-dozen homes sustained mainly shingle damage. Numerous large trees were blown down. Further east along the damage path, a house lost about one-quarter of its roof, including plywood. In the Somerville area, a couple barns were partially unroofed, shingles were off a house and church, and over a dozen trees were snapped or uprooted. Peak winds were estimated near 105 mph. The average path width was 175 yards.

Tornado, Gibson

When
February 28, 1:51 AM CST to 2:01 AM CST
Where
Gibson County, 1.77 mi ESE of Princeton to 1.55 mi ENE of Oakland City
Rating
EF2
Path length
11.8 mi
Path width
300 yd
Continued into
Pike, In (PAH)
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
38.340, -87.540

Near the start of the damage path near Princeton, several trees were uprooted and an antenna was blown down by winds near 85 mph. Four miles east of Princeton off Indiana Highway 64, shingles were off two homes and another antenna was down. The tornado reached its peak intensity in Oakland City, where two houses were deemed total losses and several others were heavily damaged. Windows were blown out. A funnel cloud was sighted by a trained spotter. Peak wind was 115 mph. Average path width was 300 yards. The tornado crossed into Pike County just east of Oakland City.

Hail, Posey

When
February 28, 1:54 AM CST
Where
Posey County, 1 mi W of Stewartsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.180, -87.848

Hail, Gibson

When
February 28, 1:55 AM CST
Where
Gibson County, Owensville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.270, -87.680

Tornado, Pike

When
February 28, 3:01 AM EST to 3:09 AM EST
Where
Pike County, 3.27 mi SSW of Little to 2 mi WSW of Velpen
Rating
EF2
Path length
10.21 mi
Path width
550 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.336, -87.322

The tornado entered Pike County from Gibson County about 1.5 miles east of Oakland City. Damage was primarily to trees in this rural area. Hundreds of large trees were snapped off or uprooted, and barn roofs were blown off. A garage was demolished near Arthur. The most intense damage occurred two miles east of Arthur, where peak winds were estimated near 115 mph. Average path width was 300 yards.

Hail, Posey

When
February 28, 2:03 AM CST
Where
Posey County, 1 mi W of Stewartsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -87.848

Tornado, Pike

When
February 28, 3:10 AM EST to 3:14 AM EST
Where
Pike County, 1 mi S of Otwell to 2.5 mi SW of Otwell
Rating
EF0
Path length
1.93 mi
Path width
200 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.435, -87.100

A few homes had partial roof loss. Several homes sustained shingle damage. The roof was blown off a two-car garage and a large farm shed. About a dozen trees were down or damaged. The average path width was 150 yards. Peak wind was estimated about 85 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280344, 280345, 280309, 280310, 280349, 280311, 280350.